Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 44, NWS Indianapolis, IN

May 11, 2005Morgan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 11, 2005, 6:31 PM EST for Morgan County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2005, 6:31 PM EST (23:31 UTC)
Expired
May 11, 2005, 7:15 PM EST
In force
44 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Morgan County, IN

The radar

The Indianapolis radar (KIND), 24 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 3:40 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1689 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 112331
SVRIND
INC109-120015-
/O.NEW.KIND.SV.W.0044.050511T2331Z-050512T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
631 PM EST WED MAY 11 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MORGAN COUNTY IN CENTRAL INDIANA

* UNTIL 715 PM EST

* AT 628 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF LAKE HART...OR ABOUT 24
  MILES SOUTHWEST OF INDIANAPOLIS...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROWN CENTER AROUND 645 PM EST
  MONROVIA AROUND 650 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3961 8664 3944 8658 3945 8626 3963 8626

$$
DRT
2 follow-up statements
000 
WWUS53 KIND 112344
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
643 PM EST WED MAY 11 2005

INC109-120015-
/O.CON.KIND.SV.W.0044.000000T0000Z-050512T0015Z/
MORGAN-
643 PM EST WED MAY 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM EST FOR
NORTHERN MORGAN COUNTY...

AT 637 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR MONROVIA...OR ABOUT 22 MILES 
SOUTHWEST OF INDIANAPOLIS...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE HART AROUND 650 PM EST
  BETHANY AROUND 700 PM EST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EST
WEDNESDAY EVENING FOR SOUTHERN INDIANA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 700 PM EST WEDNESDAY EVENING FOR EAST
CENTRAL INDIANA.

LAT...LON 3961 8664 3944 8658 3945 8626 3963 8626

$$
DRT
000 
WWUS53 KIND 112354
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
653 PM EST WED MAY 11 2005

INC109-120015-
/O.CON.KIND.SV.W.0044.000000T0000Z-050512T0015Z/
MORGAN-
653 PM EST WED MAY 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM EST FOR
NORTHERN MORGAN COUNTY...

AT 645 PM EST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR LAKE HART...OR 
ABOUT 22 MILES SOUTHWEST OF INDIANAPOLIS...MOVING SOUTHEAST AT 20 
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROOKLYN AROUND 705 PM EST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EST
WEDNESDAY EVENING FOR SOUTHERN INDIANA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 700 PM EST WEDNESDAY EVENING FOR EAST
CENTRAL INDIANA.

LAT...LON 3961 8664 3944 8658 3945 8626 3963 8626

$$
DRT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:30 PM EST, 4 hours 1 minute earlier.

Area forecast discussion, May 11, 2:30 PM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST WED MAY 11 2005

.DISCUSSION...A WARM FRONT STRETCHED FM NRN MO ACRS CENTRAL IL TO
NRN INDIANA EARLY THIS PM. 88D SHOWS TSRA DEVELOPING ALONG THE
BOUNDARY. SFC DEWPOINTS ACRS THE FA ARE IN THE MIDDLE TO UPPER 60S
AND TEMPS HAVE RISEN TO THE LOWER AND MIDDLE 80S.

FORECAST CHALLENGE TDY WL BE TSRA CHCS.

MODELS ARE IN AGREEMENT WITH THE OVERALL PATTERN...BUT ARE A BIT
DIFFERENT WITH THE SMALLER DETAILS. MODELS KEEP WEAK UPPER RIDE ACRS
THE AREA WITH LITTLE IN THE WAY OF DYNAMICS TO PUSH ACRS THE AREA.
HOWEVER LWR LVLS CONTINUE TO HAVE PLENTY OF MOISTURE TONIGHT AND
THURSDAY AS WARM FRONT SLOWLY SAGS S ACRS INDIANA ON THURSDAY.
BEST Q VECTOR CONVERGENCE IS FOUND ACRS IL AND NRN INDIANA TONIGHT
AND THURS. TIME SECTIONS SHOW GOOD MOISTURE PUSHING THROUGH THE AREA
TONIGHT AND NAM IS A BIT STRONGER WITH THE VV THAN THE GFS. GIVEN
EXPECTED DEVELOPMENT UPSTREAM ALONG THIS BOUNDARY AND H8-H3 LAYER
THICKNESS PROPAGATION EXPECT THUNDERSTORMS CERTAINLY LOOK GOOD
TONIGHT. CURRENT CAPES ACRS THE FA ARE 2500-3500 J/KG. HENCE WL
CONTINUE TSRA CHCS TONIGHT AND CONTINUE MENTION OF POSSIBLE SVR.
GIVEN THE MOIST AIR MASS ACRS THE AREA AND EXPECTED PCPN WL LEAN
TOWARD WETBULB TEMPS FOR LOWS...WHICH SHUD BE A BIT WARMER THAN
MAV/FWC.

AS FRONT SAGS S ACRS THE FA ON THURS...SFC FLOW BECOME NE-E AND WE
VACATE THE WARM SECTOR FOR THE MOMENT. GIVEN MORE CLDS EXPECTED ON
THURS WL LEAN A BIT COLDER THAN THE MAV TEMPS FOR
HIGHS...PARTICULARLY ACRS THE NRN PART OF THE FA. GOOD CONVERGENCE
WL STILL BE ON PLACE ACRS THE ARE ON THURS WITH THE FRONTAL BOUNDARY
IN THE AREA AND SMALL TSRA CHC WL CONTINUE TO BE NEEDED. NO SVR
MENTION THOUGH AS CAPES WL BE MUCH LOWER AND ERLY SFC FLOW NOT AS
FAVORABLE.

THURS NIGHT AND FRI WARM FRONT LIFTS BACK NORTH AND WE ARRIVE IN THE
WARM SECTOR ONCE AGAIN. FOR THE MOMENT WL FOCUS TSRA CHCS ON THUS
NIGHT AND AGAIN ON FRI AFTERNOON WITH DAYTIME HEATING AND
APPROACHING COLD FRONT FROM THE NW. GIVEN EXPECTED DYNAMICS...CAPES
AND TIMING OF THE SYS ON FRI AFTERNOON AND EVENING SVR STORMS STILL
POSSIBLE AT THIS POINT. WITH SOME WAA ON THURS NIGHT INTO FRI AND WL
LEAN TOWARD THE HIGHER SIDE OF MAV LOWS/HIGHS FOR THURSDAY
NIGHT/FRIDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...SVR TSRA WATCH 246 UNTIL 00Z FOR
NE FA.

&&

PUMA
Hazardous weather outlook, May 11, 3:29 PM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
329 PM EST WED MAY 11 2005

INZ021-028>031-035>049-051>057-060>065-067>072-121100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
329 PM EST WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT ACROSS CENTRAL INDIANA. SOME OF THE
STORMS WILL CONTAIN SEVERE HAIL. DAMAGING STRAIGHT LINE WINDS ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT. SEVERE
STORMS ARE GOING TO BE POSSIBLE FRIDAY AND FRIDAY NIGHT.
LIGHTNING...LARGE HAIL AND DAMAGING WINDS WOULD AGAIN BE THE HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT DAMAGING WINDS AND ANY SIZE HAIL THAT IS
RECEIVED TONIGHT.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

JP

In the hours before

Local storm report, May 11, 5:46 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
546 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             NOBLESVILLE             40.06N 86.03W
05/11/2005  1.00 INCH        HAMILTON           IN   TRAINED SPOTTER

&&

JB
Local storm report, May 11, 5:53 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
553 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 N ALEXANDRIA          40.29N 85.68W
05/11/2005  1.00 INCH        MADISON            IN   TRAINED SPOTTER

&&

JB
Local storm report, May 11, 5:57 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
557 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND DMG     NEW CASTLE              39.92N 85.36W
05/11/2005                   HENRY              IN   AMATEUR RADIO

            10 TO 12 INCH TREES DOWN AND PENNY SIZE HAIL

&&

JB
Local storm report, May 11, 6:06 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
606 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             5 E BAINBRIDGE          39.76N 86.72W
05/11/2005  1.25 INCH        PUTNAM             IN   TRAINED SPOTTER

&&

JB
Local storm report, May 11, 6:23 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
623 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             1 W STILESVILLE         39.64N 86.65W
05/11/2005  1.00 INCH        HENDRICKS          IN   LAW ENFORCEMENT

&&

JB
Local storm report, May 11, 6:27 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
627 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             1 W SUMMITVILLE         40.34N 85.66W
05/11/2005  0.75 INCH        MADISON            IN   TRAINED SPOTTER

0624 PM     HAIL             1 E LEWISVILLE          39.81N 85.33W
05/11/2005  0.88 INCH        HENRY              IN   AMATEUR RADIO

&&

JB

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:00 PM ESTSevere Thunderstorm WarningINDDelaware, Madison60 min
May 11, 3:17 PM ESTSevere Thunderstorm WarningINDClinton, Tipton43 min
May 11, 3:22 PM ESTSevere Thunderstorm WarningINDParke, Putnam38 min
May 11, 3:28 PM ESTSevere Thunderstorm WarningINDBoone, Montgomery47 min
May 11, 3:51 PM ESTSevere Thunderstorm WarningINDRandolph39 min
May 11, 3:55 PM ESTSevere Thunderstorm WarningINDHamilton, Tipton35 min
May 11, 3:57 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke, Putnam63 min
May 11, 4:00 PM ESTSevere Thunderstorm WarningINDDelaware45 min
May 11, 4:17 PM ESTSevere Thunderstorm WarningINDBoone43 min
May 11, 4:19 PM ESTSevere Thunderstorm WarningINDMadison31 min
May 11, 4:23 PM ESTSevere Thunderstorm WarningINDRandolph52 min
May 11, 4:27 PM ESTSevere Thunderstorm WarningINDHamilton48 min
May 11, 4:45 PM ESTSevere Thunderstorm WarningINDHamilton45 min
May 11, 5:05 PM ESTSevere Thunderstorm WarningINDBoone, Montgomery40 min
May 11, 5:05 PM ESTSevere Thunderstorm WarningINDHenry, Madison55 min
May 11, 5:07 PM ESTSevere Thunderstorm WarningINDRandolph38 min
May 11, 5:20 PM ESTSevere Thunderstorm WarningINDHendricks, Putnam40 min
May 11, 5:26 PM ESTSevere Thunderstorm WarningINDHancock49 min
May 11, 5:38 PM ESTFlash Flood WarningINDDelaware, Madison2 hr
May 11, 5:41 PM ESTSevere Thunderstorm WarningINDDelaware, Madison62 min
May 11, 5:54 PM ESTSevere Thunderstorm WarningINDHenry36 min
May 11, 6:08 PM ESTSevere Thunderstorm WarningINDRush, Shelby67 min
May 11, 6:08 PM ESTSevere Thunderstorm WarningINDHendricks37 min
May 11, 6:13 PM ESTSevere Thunderstorm WarningINDHancock22 min
May 11, 6:18 PM ESTSevere Thunderstorm WarningINDParke27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.